Andrea Pagan, MD1, Jeffrey Gill, MD1, Yadis Arroyo, MD2, Carlos E. Bertran-Rodriguez, MD2
1University of South Florida, Tampa, FL; 2University of South Florida Morsani College of Medicine, Tampa, FL
Introduction: Immune checkpoint inhibitors are gaining increasing popularity as an efficacious treatment for advanced malignancies. As their use increases, their side effects are more notable in this specific population. These adverse events can be severe enough to require interruption or withdrawal of immune checkpoint blockade therapy. The most common side effects involve the skin rashes and gastrointestinal symptoms. In order to provide the correct diagnosis and management, physicians should be aware of the different presentations. We present a case of a checkpoint inhibitor induced acute pancreatitis and colitis.
Case Description/Methods: A 76-year-old male with medical comorbidities pertinent for hypertension and COPD that was being treated with Pembrolizumab for Stage IV oligometastatic clear cell renal carcinoma presented to the ED with abdominal pain, nausea, and vomiting. On physical examination, he was tachycardic, normotensive, and afebrile. Laboratory work pertinent for elevated Cr. 1.5 and Lipase at 436. CT abdomen showed edematous pancreas with loss of pancreatic lobulation.Patient was diagnosed with autoimmune mediated acute pancreatitis and was treated with high-dose steroids. Infusions of Pembrolizumab were held until the steroid taper was over. Once infusions were restored, he began having non-bloody diarrhea. Physical examination and laboratory data were normal. His infectious and inflammatory workup for diarrhea was negative. He underwent a colonoscopy with normal appearing mucosa. Random biopsies were obtained. Histological examination on the sigmoid colon showed chronic active colitis with crypts abscess, diagnosing the patient with checkpoint inhibitor-induced colitis. He was restarted on high dose steroids improving his symptoms. Immunotherapy was placed on hold indefinitely.
Discussion: Gastrointestinal toxicities are among the leading causes of immune-related adverse effects of checkpoint blockade with diarrhea being the most common. Other presentations include hepatotoxicity resulting in transaminitis and acute pancreatitis with the lowest incidence. Most immune-related adverse events appear within 1–2 months after the start of the checkpoint inhibitor. Treatment consists of high dose steroid with a gradual taper. Patients with moderate to severe immune-related adverse events usually require interruption of the checkpoint inhibitor. Early recognition of these toxicities is crucial in minimizing the impact of these complications on planned antineoplastic therapy.
Citation: Andrea Pagan, MD; Jeffrey Gill, MD; Yadis Arroyo, MD; Carlos E. Bertran-Rodriguez, MD. P1003 - IMMUNE CHECKPOINT INHIBITOR-INDUCED ACUTE PANCREATITIS AND COLITIS. Program No. P1003. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.